Can­dida glabrata may need fo­cused help

Penticton Herald - - LIVING - KEITH ROACH

DEAR DR. ROACH: I am a 66-year-old fe­male in good health. In May 2017, my Pap smear showed that I had an in­fec­tion of Can­dida glabrata and an itchy fun­gal in­fec­tion in my rear-end area.

My fam­ily doc­tor pre­scribed nys­tatin and tri­am­ci­nolone cream to treat the fun­gal in­fec­tion, which seemed to help, and a six-day Di­flu­can treat­ment for the Can­dida.

Once again, my re­cent Pap shows that I still have the Can­dida glabrata in­fec­tion. My doc­tor re­ferred me to an in­fec­tion spe­cial­ist. I will sched­ule that soon. There is a slight burn­ing in my pri­vate parts.

I have a few ques­tions that I hope you can help me with: How con­cerned should I be about this in­fec­tion? Can it spread to my blood­stream? Will it af­fect any den­tal pro­ce­dures, such as im­plants? What med­i­ca­tion will treat it?

AN­SWER: Fungi are an en­tire king­dom of life. In medicine, we are mostly con­cerned about yeasts, such as Can­dida, and molds, such as Aspergillus.

So I think you are talk­ing just about one fun­gal in­fec­tion, the yeast Can­dida glabrata, which is re­ferred to more com­monly as “a yeast in­fec­tion.” C. glabrata is re­lated to Can­dida al­bi­cans, the more com­mon cause of yeast in­fec­tion, which can af­fect the mouth and throat, but also can cause symp­toms in a woman’s vulva and vagina, as well as the anus and rec­tum of both men and women.

C. glabrata is more re­sis­tant to an­ti­fun­gal drugs, es­pe­cially flu­cona­zole (Di­flu­can), than C. al­bi­cans.

So, if you had per­sis­tent symp­toms, you might be treated with higher doses of flu­cona­zole, a re­lated drug like voricona­zole or posacona­zole, or with a cream prepa­ra­tion of a drug with bet­ter ac­tiv­ity against C. glabrata, such as mi­cona­zole. The in­fec­tious dis­ease spe­cial­ist cer­tainly will have ex­per­tise in deal­ing with this.

It’s crit­i­cal to re­mem­ber, though, that just hav­ing Can­dida (of what­ever species) on a Pap smear does not mean there is an in­fec­tion need­ing to be treated.

In women with­out se­ri­ous dis­ease of the im­mune sys­tem (such as HIV, treat­ment with can­cer chemo­ther­apy, or some rare pri­mary im­mune dis­eases), it is quite rare to de­velop in­va­sive dis­ease from Can­dida species, i.e., one that spreads to the blood­stream or would af­fect den­tal im­plants.

DEAR DR. ROACH: There is an “anti-ag­ing” cos­metic prod­uct con­tain­ing ole­an­der that is ap­plied around the eyes.

Could pro­longed, daily use of this prod­uct cause chronic headaches? Scans, MRIs, etc., are nor­mal. Should a per­son us­ing this prod­uct who has headaches seek fur­ther test­ing for tox­i­c­ity from the ole­an­der?

AN­SWER: I was un­able to find a good study eval­u­at­ing the safety and ef­fi­cacy of ole­an­der ex­tracts used as a skin cream.

I would not rec­om­mend us­ing ole­an­der ex­tracts with­out good safety data, be­cause ole­an­der leaves con­tain sev­eral po­tent car­diotox­ins. I have read anec­do­tal re­ports of headaches among users of th­ese prod­ucts, but with­out a well-done study, I can’t guess how often they might oc­cur.

Test­ing for tox­i­c­ity is prob­lem­atic, since the type of tox­i­c­ity isn’t known. I would rec­om­mend sim­ply stop­ping the ole­an­der prod­uct.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.